Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Salt Lake City, UT

December 26, 2005Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 26, 2005, 3:54 PM MST for Kane County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2005, 3:54 PM MST (22:54 UTC)
Expired
Dec 26, 2005, 4:27 PM MST
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 262254
SVRSLC
UTC025-262345-
/O.NEW.KSLC.SV.W.0097.051226T2254Z-051226T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MST MON DEC 26 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KANE COUNTY IN UTAH

* UNTIL 445 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES WEST OF ALTON TO 16 MILES SOUTH OF MT CARMEL...OR
  ALONG A LINE EXTENDING FROM 28 MILES SOUTHEAST OF CEDAR CITY TO 12
  MILES WEST OF KANAB...AND MOVING EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3750 11262 3701 11277 3701 11214 3747 11205

$$
1 follow-up statement
000 
WWUS55 KSLC 262327
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MST MON DEC 26 2005

UTC025-262336-
/O.CAN.KSLC.SV.W.0097.000000T0000Z-051226T2345Z/
KANE UT-
426 PM MST MON DEC 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KANE COUNTY IS
CANCELLED...

THE LINE OF THUNDERSTORMS MOVING EAST THROUGH KANE COUNTY HAS 
WEAKENED SINCE 420 PM. GUSTY WINDS WILL STILL ACCOMPANY 
THUNDERSTORMS...BUT SEVERE WINDS GUSTS ARE NO LONGER EXPECTED.

LAT...LON 3750 11262 3701 11277 3701 11214 3747 11205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 2:40 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 26, 2:40 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MST MON DEC 26 2005

.SYNOPSIS...A MOIST PACIFIC STORM WILL IMPACT UTAH TONIGHT THEN MOVE
EAST OF THE AREA TUESDAY MORNING. HIGH PRESSURE WILL BUILD OVER UTAH
ON TUESDAY FOLLOWED BY THE NEXT SERIES OF STORMS EXPECTED TO AFFECT
THE AREA ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...SHORT WAVE TROUGH CONTINUES ACROSS THE FORECAST AREA
LATE THIS AFTERNOON AND TONIGHT. A STRONG LINE OF CONVECTION HAS
DEVELOPED ALONG THE COLD FRONT ALONG THE NEVADA-UTAH STATELINE. THIS
WILL ADVANCE EASTWARD ACROSS WESTERN UTAH THROUGH THE LATE AFTERNOON
AND EARLY EVENING. APPEARS THAT SUPPORT FOR THESE STORMS...STRONG
UPPER LEVEL VORT MAX AND JET AND INCREASING SURFACE BASED
INSTABILITY...WILL WEAKEN AROUND SUNSET. WILL NOT BE SURPRISED IF WE
SEE A QUICK BURST OF 1-2 INCHES OF SNOW FROM THIS NARROW BAND OF
THUNDERSTORMS ALONG THE I-15 CORRIDOR FROM CEDAR CITY TO FILLMORE
OVER THE NEXT COUPLE OF HOURS. WILL HANDLE THESE THUNDERSTORMS AND
ASSOCIATED LOCALLY HEAVY RAIN AND SNOW AND WIND GUSTS WITH NOWCASTS
DURING THE REST OF THE AFTERNOON. PRECIPITATION MUCH MORE DIFFUSE
AND DISORGANIZED ALONG THE NORTHERN END OF THE FRONT ACROSS NOW
ACROSS EASTERN ELKO COUNTY WITH MUCH LESS HELP FROM THE JET. STILL
EXPECT PRECIPITATION TO FILL IN SOLIDLY ALONG THE WASATCH FRONT AS
THE COLD FRONT PASSES SLC AROUND 5 PM. TEMPERATURES WILL COOL BEHIND
THE FRONT AND SNOW LEVELS ARE EXPECTED TO DROP TO THE BENCHES
TONIGHT SO SOME LIGHT ACCUMULATION IS POSSIBLE. THE SNOWFALL RATES
IN THE MOUNTAINS HAVE ALREADY BRIEFLY SPIKED UP THIS AFTERNOON...2
INCHES PER HOUR IN THE WASATCH MOUNTAINS...WITH THE PASSING WARM
FRONT. THE SNOW WILL INCREASE AGAIN LATE THIS AFTERNOON AS THE COLD
FRONT GETS CLOSER. THEN EXPECTING A PERIOD OF HEAVY SNOWFALL BEHIND
THE FRONT DURING THE EVENING HOURS. THIS SHOULD HELP BRING MANY
NORTHERN UTAH MOUNTAIN AREAS INTO HEAVY SNOW WARNING LEVELS AND
WARNING WILL REMAIN POSTED AS IS. ONLY CONCERNS ARE FOR MOUNTAIN
AREAS SOUTH OF I-70 WHICH WILL EXPERIENCE STRONG SUBSIDENCE BEHIND
THIS AFTERNOONS CONVECTIVE BAND AND SNOWFALL AMOUNTS WILL GENERALLY
BE MUCH LIGHTER IN THESE AREAS. OTHER CONCERN IS THAT SNOW WILL
TAPER OFF QUICKER THAN PREVIOUSLY THOUGHT IN ALL AREAS TUESDAY
MORNING...BUT WILL LEAVE THIS DETAIL FOR UPCOMING SHIFTS.

SHORT WAVE RIDGING TAKES OVER TUESDAY FOLLOWED BY STRONG WARM AIR
ADVECTION AND PACIFIC MOISTURE STREAM OVER EXTREME NORTHERN UTAH
TUESDAY NIGHT. OVERRUNNING PRECIPITATION SETS UP ACROSS NORTHERN
UTAH ON WEDNESDAY...ALTHOUGH HAVE TEMPERED THE GFS POPS/QPFS FOR
THIS PERIOD AS IT TENDS TO GO OVERBOARD IN THIS PATTERN OVER
NORTHERN UTAH. THE NEXT TROUGH STILL PROGGED TO MOVE ACROSS NORTHERN
UTAH WEDNESDAY NIGHT AND THURSDAY WITH RELATIVELY GOOD MODEL
AGREEMENT. HAVE LEFT HIGH CHANCE AND LIKELY POPS FOR THIS PERIOD
OVER THE NORTH. THIS STORM STILL LOOKS COLD ENOUGH TO DROP SNOW
LEVELS TO THE VALLEY FLOORS BY THURSDAY MORNING. ANOTHER MILD
PACIFIC STORM IS POSSIBLE ON NEW YEARS EVE.

BRENCHLEY

&&

.AVIATION...WIND SHIFT ASSOCIATED WITH A COLD FRONT NOW ENTERING
WESTERN UT...WILL PASS THROUGH SLC IN THE 00-02Z TIMEFRAME. EXPECT
CEILINGS TO REMAIN MVFR...HOWEVER BRIEF PERIODS IF IFR ARE POSSIBLE
WITH RAIN AND MIST THROUGH 06Z.

SMITH

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH NOON TUESDAY FOR UTZ007-UTZ008-
     UTZ009-UTZ010-UTZ017.
  ...SNOW ADVISORY THROUGH NOON TUESDAY UTZ006.
WY...NONE.
&&
Hazardous weather outlook, Dec 26, 5:42 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 AM MST MON DEC 26 2005

UTZ001>021-WYZ021-271400-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
542 AM MST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY AND TONIGHT

A MOIST PACIFIC STORM WILL MOVE ACROSS UTAH AND SOUTHWEST WYOMING
TODAY AND TONIGHT. HEAVY MOUNTAIN SNOW WILL RESULT ALONG WITH VALLEY
RAIN. A FEW THUNDERSTORMS ARE LIKELY IN SOUTHERN AND WESTERN UTAH. A
HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE WASATCH...WESTERN
UINTA...CENTRAL AND SOUTHWEST MOUNTAINS OF UTAH. A SNOW ADVISORY HAS
BEEN ISSUED FOR THE WASATCH MOUNTAIN VALLEYS OF NORTHERN UTAH. SEE
SLCWSWSLC FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE WINTER STORM WILL CLEAR EAST OF UTAH TUESDAY. THE NEXT PACIFIC
STORM WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY WITH
ANOTHER STORM LIKELY TO FOLLOW FOR THE HOLIDAY WEEKEND.

STAY TUNED TO MEDIA OUTLETS AND OFFICIAL NATIONAL WEATHER SERVICE
FORECASTS THROUGH THIS WEEK AS THIS WINTER WEATHER PATTERN UNFOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 26, 3:40 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MST MON DEC 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     ST. GEORGE              37.08N 113.58W
12/26/2005                   WASHINGTON         UT   LAW ENFORCEMENT

            TEN POWER POLES SNAPPED AND NUMEROUS POWER LINES DOWN.
            DAMAGE TO WAREHOUSE ROOF NEAR 11TH WEST AND 11TH NORTH.

&&

RGRAHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:05 AM MSTHeavy Snow WarningSLC29 hr
Dec 26, 3:05 AM MSTSnow AdvisorySLC29 hr
Dec 26, 3:10 PM MSTSevere Thunderstorm WarningSLCWashington35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.